Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 404, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 7, 2008, 2:50 PM CDT for Panola County, Tallahatchie County, Yalobusha County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2008, 2:50 PM CDT (19:50 UTC)
- Expired
- Oct 7, 2008, 3:18 PM CDT
- In force
- 28 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Panola County, MS, Tallahatchie County, MS, Yalobusha County, MS
The radar
The Memphis radar (KNQA), 138 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 071950
SVRMEG
MSC107-135-161-072030-
/O.NEW.KMEG.SV.W.0404.081007T1950Z-081007T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT TUE OCT 7 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
EASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 330 PM CDT
* AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
PAYNES...OR 7 MILES SOUTHWEST OF CHARLESTON...AND MOVING NORTHEAST
AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ENID...GEORGE PAYNE STATE PARK AND POPE. THIS WARNING ALSO INCLUDES
ENID LAKE AND GRASSY LAKE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3397 9030 3408 9017 3408 9014 3411 9013
3434 8984 3422 8971 3420 8972 3419 8969
3416 8965 3384 9016
TIME...MOT...LOC 1950Z 229DEG 25KT 3397 9014
$$1 follow-up statement
000
WWUS54 KMEG 072018
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT TUE OCT 7 2008
MSC107-135-161-072028-
/O.CAN.KMEG.SV.W.0404.000000T0000Z-081007T2030Z/
PANOLA MS-YALOBUSHA MS-TALLAHATCHIE MS-
318 PM CDT TUE OCT 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TALLAHATCHIE...
NORTHWESTERN YALOBUSHA AND SOUTHEASTERN PANOLA COUNTIES IS
CANCELLED...
AT 318 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3397 9030 3408 9017 3408 9014 3411 9013
3434 8984 3422 8971 3420 8972 3419 8969
3416 8965 3384 9016
TIME...MOT...LOC 2018Z 229DEG 25KT 3410 8996
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 10:35 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Oct 7, 10:35 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1035 AM CDT TUE OCT 7 2008 .UPDATE... A STRONG UPPER LEVEL TROF CONTINUES TO PUSH TOWARD THE MID SOUTH THIS AFTERNOON. THE ASSOCIATED SURFACE LOW IS LOCATED OVER SOUTHWEST MISSOURI WITH A COLD FRONT EXTENDING TO THE SOUTH INTO THE ARKLATEX. A WARM FRONT IS TRYING TO PUSH NORTH INTO NORTHERN MISSISSIPPI. ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEAST ACROSS MUCH THE MID SOUTH THIS MORNING. BEHIND THIS AREA OF PRECIP THERE IS A BREAK IN THE RAIN ACROSS THE DELTA. NOT SURE HOW LONG THIS BREAK WILL LAST BUT ADDITIONAL DEVELOPMENT WILL OCCUR THIS AFTERNOON AND TONIGHT AS THE UPPER LEVEL TROF AND COLD FRONT APPROACH. SEVERE WEATHER CHANCES ARE THE BIG QUESTION MARK. WILL HAVE TO WATCH HOW FAR NORTH THE WARM FRONT PUSHES THIS AFTERNOON. SOUTH OF THIS FRONT DEWPOINTS ARE IN THE LOWER 70S WITH TEMPS APPROACHING 80 AND SBCAPES AROUND 1500 J/KG. IF THE BREAK IN RAIN PERSISTS THIS AFTERNOON ACROSS SOUTHWEST PORTIONS OF THE MID SOUTH AND WE GET SOME BREAKS IN THE CLOUDS AND THE WARM FRONT PUSHES NORTH THEN THERE MAY BE A RISK FOR A SEVERE STORMS LATER THIS AFTERNOON AND EVENING ACROSS SOUTHWEST PORTIONS OF THE FORECAST AREA. WILL GO AHEAD AND ADD A SLIGHT RISK TO THE HWO TO ACCOUNT FOR THIS POSSIBILITY. THE MAIN THREAT WITH ANY SEVERE STORMS THAT ARE ABLE TO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL. AS THE UPPER LOW DROPS SOUTHEAST INTO THE AREA TONIGHT...THE WARM SECTOR WILL PROBABLY BE PINCHED OFF AS THE SYSTEM OCCLUDES DIMINISHING THE SEVERE WEATHER THREAT LATER THIS EVENING. HIGH TEMPS THIS AFTERNOON MAY BE A LITTLE ON THE WARM SIDE ACROSS NORTHERN SECTIONS BUT HESITANT TO CUT THEM SINCE WE WILL LIKELY SEE A BREAK IN THE RAIN ACROSS THESE AREAS THIS AFTERNOON. && .PREV DISCUSSION... /ISSUED 425 AM CDT TUE OCT 7 2008/ AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO SLOWLY PUSH INTO WESTERN SECTIONS OF THE MIDSOUTH THIS EARLY MORNING. FOR TODAY... AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL APPROACH THE AREA AND EVENTUALLY MOVE ACROSS THE AREA TONIGHT. AS A RESULT... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT MUCH OF THE DAY AND SLOWLY TAPER OFF FROM WEST TO EAST LATER TONIGHT. IT HAS TAKEN SOME TIME FOR THE MOISTURE TO SPREAD EAST ACROSS THE ENTIRE FORECAST AREA AS DEWPOINTS ACROSS WEST TENNESSEE STILL REMAIN IN THE MID 50S. THE BEST INSTABILITY TODAY WILL BE ACROSS AREAS SOUTHWEST OF A LINE FROM JONESBORO TO MEMPHIS TO CORINTH WHERE A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE WITH THE MAIN HAZARDS BEING GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL IS ALSO POSSIBLE AS THIS SYSTEM IS MOVING RATHER SLOW. HIGH TEMPERATURES WILL NOT CLIMB VERY MUCH FROM CURRENT TEMPERATURES WITH CLOUDY SKIES AND RAIN PRESENT SO HAVE GENERALLY FORECAST MID 70S FOR TODAY. FOR TONIGHT AND TOMORROW...THE COLD FRONT WILL GRADUALLY MOVE EAST AS THE BULK OF THE SHOWERS AND THUNDERSTORMS CONTINUE OVER THE AREA. BEST CHANCES FOR RAIN TONIGHT WILL BE ACROSS AREAS EAST OF THE MISSISSIPPI RIVER. MOST OF THE RAIN WILL MOVE EAST OF THE AREA BY WEDNESDAY AFTERNOON BUT CLOUDY SKIES WILL REMAIN AS THE UPPER LEVEL LOW FINALLY MOVES OUT OF THE AREA. AS A RESULT...ANOTHER DAY WITH HIGH TEMPERATURES IN THE LOW TO MID 70S CAN BE EXPECTED. UPPER RIDGE WILL BEGIN TO BUILD OVER THE MIDSOUTH ON THURSDAY AS MUCH DRIER AIR WORKS ITS WAY BACK INTO THE AREA. SKIES WILL BE MOSTLY CLEAR AS TEMPERATURES BEGIN TO MODERATE. A GRADUAL WARMING TREND IS EXPECTED OVER THE WEEKEND AS THE UPPER RIDGE REALLY ESTABLISHES ITSELF DIRECTLY OVERHEAD. HIGH TEMPERATURES BY SATURDAY AND SUNDAY WILL BE IN THE LOW TO MID 80S. AN UPPER TROUGH AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE CENTRAL PLAINS ON MONDAY. AHEAD OF THIS SYSTEM...WARM SOUTHERLY FLOW WILL CONTINUE OVER THE AREA ALLOWING TEMPERATURES TO ONCE AGAIN REACH WELL INTO THE MIDDLE 80S WHICH IS ABOUT 8 TO 10 DEGREES ABOVE NORMAL. THE ABOVE MENTIONED SYSTEM WILL MOVE INTO THE AREA ON TUESDAY BRINGING THE NEXT CHANCE OF RAIN TO THE MIDSOUTH. && .PRELIMINARY POINT TEMPS/POPS... MEM 76 63 73 59 / 100 80 20 0 MKL 76 61 73 55 / 100 90 30 10 JBR 75 59 72 54 / 100 70 20 0 TUP 76 62 75 57 / 90 90 30 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && SJM/KNS
Hazardous weather outlook, Oct 7, 10:52 AM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1052 AM CDT TUE OCT 7 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1052 AM CDT TUE OCT 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH AND WEST OF A LINE FROM WYNNE ARKANSAS TO MEMPHIS TENNESSEE TO PONTOTOC MISSISSIPPI. A FEW SEVERE THUNDERSTORMS COULD DEVELOP LATER THIS AFTERNOON INTO THE EVENING HOURS AS A WARM FRONT PUSHES NORTH INTO EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI ALONG WITH A MOIST AND UNSTABLE AIRMASS. MEANWHILE A STRONG UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH FROM THE WEST AND TRIGGER THUNDERSTORMS. THE BEST CHANCE FOR SEVERE STORMS WILL BE BETWEEN 4 PM CDT AND MIDNIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ELSEWHERE ACROSS THE MID SOUTH A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. WIND GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH ANY STRONG THUNDERSTORM THAT DOES DEVELOP. ADDITIONALLY...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE MIDSOUTH THIS AFTERNOON AND TONIGHT. RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING ACROSS PARTS OF THE MID SOUTH. SJM
In the hours before
Special weather statement, Oct 7, 2:16 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 216 PM CDT TUE OCT 7 2008 MSZ001-TNZ088-071945- DE SOTO MS-SHELBY TN- 216 PM CDT TUE OCT 7 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 7 MILES WEST OF LEWISBURG AT 216 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR COLLIERVILLE...GERMANTOWN AND OLIVE BRANCH...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 7, 2:45 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 245 PM CDT TUE OCT 7 2008 MSZ020-021-072015- YALOBUSHA MS-TALLAHATCHIE MS- 245 PM CDT TUE OCT 7 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI... NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 7 MILES WEST OF PAYNES AT 245 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN TALLAHATCHIE AND YALOBUSHA COUNTIES...INCLUDING LOCATIONS NEAR CHARLESTON AND GEORGE PAYNE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES GRASSY LAKE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 2:14 PM CDT | Areal Flood Advisory | MEG | DeSoto | 3 hr |
| Oct 7, 3:52 PM CDT | Tornado Warning | MEG | Benton, Marshall, Tate | 38 min |
| Oct 7, 4:16 PM CDT | Areal Flood Advisory | MEG | DeSoto, Marshall, Tate | 119 min |
| Oct 7, 4:41 PM CDT | Flash Flood Warning | MEG | Marshall, Tate | 3 hr |
| Oct 7, 4:50 PM CDT | Tornado Warning | MEG | Marshall | 40 min |
| Oct 7, 6:24 PM CDT | Areal Flood Advisory | MEG | Panola | 2 hr |
| Oct 7, 6:40 PM CDT | Areal Flood Advisory | MEG | Calhoun, Lafayette, Pontotoc, Yalobusha | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.